Wyoming, 2017

Winter Storm and High Wind in Wyoming, December 20 to 21, 2017

December 20 to 21, 2017 · NWS RIW · 2 events in 2 counties and zones

A cold front swept across Wyoming and brought snow to some areas. Most of the snow was light to moderate.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front swept across Wyoming and brought snow to some areas. Most of the snow was light to moderate. However, in the Lander foothills upslope flow helped to enhance snowfall rates and brought locally heavy snow. Amounts of 5 to 9 inches were common around Lander, with 8.3 inches measured at the Lander airport. In addition, locally high winds occurred ahead of the front in the wind prone areas near Clark in Park County. At the wind sensor 5 miles west of Clark, there was around a 3 hour period of high wind including a maximum wind gust of 98 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 19, 11:08 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Dec 19, 11:08 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1108 PM MST Tue Dec 19 2017

.SHORT TERM...Tonight through Friday

About 35 years ago, the late, great Tom Petty had a hit song called
"Change of Heart." Well, if the short term discussion had a title it
would be "Change of Pattern." Mainly, the persistent zonal flow that
has kept the area fairly mild over through much of December finally
looks like it is changing and some real winter will be arriving. And
ironically, right around the winter solstice, which is at 9:26 on
Thursday.

As a result, we have several concerns over the next few days,
running the gambit from wind to snow to cold. Temperatures should
remain mild for the next 24 hours, maybe a bit warmer Wednesday in
many areas aided by the southwest flow ahead of the advancing
Canadian cold front. This will also tighten the pressure gradient
ahead of the advancing front and bring windy conditions, especially
to the favored areas like from Rock Springs through Natrona County
and in the Lee of the Absarokas. As for potential high wind
highlights, the set up is not the greatest in the world. There could
be a few high wind gusts at places like Camp Creek and around Clark.
But seeing how a 60 mph wind gust near Clark this time of year is
called Wednesday and there is nothing around Camp Creek expect deer,
we will stick with the Special Weather Statement which we feel was
the right decision.

Snow will begin to spread into the west late tonight but the bulk
should hold off until Wednesday. As for highlights in this area,
anything would be limited to Yellowstone and the Tetons and even
here it is borderline since moderate snow would mean mainly dollar
signs in the Tetons and there are very few people in Yellowstone in
the winter.We did slow down the progression of the snow spreading
East of the Divide however since the models have slowed. We removed
the Big Horn rain forest effect in the morning. There is a small
chance some light precipitation could spread east toward sunset but
a vast majority of the day should be dry.

The Canadian Front will spread east of the Divide at night and
spread some snow into those areas. As is the case with most Canadian
fronts, it has limited moisture to work with. In addition, the snow
would not last that long. However, there could be a period of heavy
snow as the front moves in, especially from south of the Owl Creek
range and into Sweetwater County. The culprit for this will be a
right rear/ front left jet couplet that could really enhance upward
motion, mainly from around 8 pm to around 5 am Wednesday night. Most
of the steady snow should end Thursday morning, although some clouds
and flurries may linger a bit longer. In addition, it will turn
windy in some areas. The main area for concern for this would be
from the northern Big Horn Basin into northern Johnson County with
the strong cold advection and north to northwest flow. Again, it
looks borderline since 700 millibar winds are borderline. Since
this would not occur until Wednesday evening, we still have time
to decide on any potential highlights. Right now, it looks like
mainly winter weather advisories although we could see a warning
for a place like Sweetwater County due to the impacts on travel
with Interstate 80.

The main story after that will be the cold temperatures.
Temperatures in many areas will likely fall through the day on
Thursday as colder air moves in, with some areas in the single
digits by evening. On the Canadian front's heels, will be another
cold front. The difference being this one is an Arctic Front, with
even colder air. The models do have some differences with timing
this front though, with the NAM about 6 to 12 hours faster than the
GFS. For now, we made few changes. This will be the front that will
introduce the really cold air that may make Santa have to put on a
few extra layers when he delivers gifts on Christmas Eve.

.LONG TERM...Friday night through Tuesday night

The arctic front and precipitation will be ongoing at the
beginning of the forecast period. However, models have slowed the
progression of the colder H7 sub -20C temps. While the GFS has
-20C temps as far south as the Red Desert by 12Z Saturday, the
ECMWF is about 6 hrs slower and just beginning to enter Fremont
and Natrona counties at that time. Snow will be widespread Friday
night and favor upslope locations like Lander and Casper. General
amounts of 2-4", 3-6" still look favorable with snow ending
Saturday afternoon.

Even though there is little difference with the pattern
depiction, the GFS quickly modifies H7 temps into the teens by 12Z
Sun, while the ECMWF keeps the pool of -20C temps over the region
through 00Z Monday. Models solutions become split at this point,
but regardless of whether a ridge builds over the area or the
region comes under the influence of the southern branch of the
jet, H7 temps are expected to warm Monday and Tuesday. Regardless,
temperatures should moderate little with the arctic air in place
and fresh snow cover. Apart from the Cody Foothills, I-80 corridor
and NE WY, surface inversions look to remain in place early next
week.

&&

.AVIATION...06Z Issuance

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

At KJAC airport periods of snow will occur overnight through 00Z
Thursday. MVFR will prevail with possible IFR conditions at times.
Conditions improve at KJAC airport after 00Z Thursday.

VFR conditions will prevail at KPNA, KBPI, and KRKS through 03Z
Thursday. A cold front moves into western WY after 18Z and scattered
snow showers will occur at the lower elevations through 01Z. KRKS
will see a cold front push around 00Z with scattered snow showers in
the vicinity, then snow will prevail at KRKS after 03Z Thursday with
IFR conditions.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions will prevail through 00Z Thursday. A cold front will
push into northern WY after 20Z and move southward into central
around 00Z Thursday. Areas of snow will create MVFR cigs and vsbys
in northern WY after 23Z and continue through 06Z Thurs. The snow
will begin after 01Z in central WY with MVFR/IFR conditions
prevailing by 03Z Thursday.

&&

.FIRE WEATHER...

Other than some snow showers across the northwest, expect mainly dry
weather through tonight. Snow will continue across much of the west
Wednesday but will hold off East of the Divide until Wednesday
evening. Much of tonight and Wednesday will remain mild. A gusty
breeze will develop at times and windy conditions, including some
strong winds, will develop across the southwestern Wind Corridor and
in the Lee of the Absarokas. Mixing and smoke dispersal will range
from poor in the basins to good in the normally windier locations. A
strong cold front will move across the state Wednesday night and
bring a period of snow along with much colder temperatures for
Thursday through the Christmas weekend.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...AR
FIRE WEATHER...Hattings
Hazardous weather outlook, Dec 19, 2:56 AM MST, 21 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
256 AM MST Tue Dec 19 2017

WYZ001>020-022>030-201200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
256 AM MST Tue Dec 19 2017

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight.

Strong wind possible across the Cody Foothills and southern wind
corridor from Jeffrey City to Casper.

.DAYS TWO THROUGH SEVEN...Wednesday through Christmas Day.

Wednesday through Thursday morning...Another storm system will
spread snow and much colder air southeast across the area.

Friday and Saturday...An arctic cold front and storm system will
spread snow and bitter cold air across the area.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report wind gusts over 50 mph. Thank you.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 winter storm. Local standard time, as filed.

High Wind, Cody Foothills

When
December 20, 12:36 AM MST to 3:06 AM MST
Where
Cody Foothills forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Several wind gusts over 58 mph were recorded 5 miles west of Clark, including a maximum gust of 98 mph.

Winter Storm, Lander Foothills

When
December 20, 6:00 PM MST to December 21, 9:00 AM MST
Where
Lander Foothills forecast zone
Reported by
Official NWS Observations
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The observer at the Lander airport measured 8.3 inches of new snow. Around Lander, 5 to 9 inches of snow was common.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728276, 728278.